Excessive Heat, Emmet
- When
- July 20, 1:00 PM CST to July 23, 6:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- AWOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A warm front lifted through the state on the 20th, allowing southerly winds to bring about high temperatures in the low 90s along with dew points in the upper 70s to 80 at times. As a result, heat index values easily eclipsed the 100-105 degree range and at times exceeded 110.
Every event with a place to put it; 47 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front lifted through the state on the 20th, allowing southerly winds to bring about high temperatures in the low 90s along with dew points in the upper 70s to 80 at times. As a result, heat index values easily eclipsed the 100-105 degree range and at times exceeded 110. Additionally, overnight lows did not provide much in the way of relief with many areas seeing lows in the mid and even upper 70s at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 11:50 AM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1250 PM CDT Wed Jul 20 2016 .SHORT TERM.../Today/ Issued at 405 AM CDT Wed Jul 20 2016 Hot and humid conditions and thunderstorms chances were the main focus for today. Some ACCAS developing over eastern Iowa and looks to spread further west into the eastern part of the CWA and isolated storms may trickle into this are through 12-15z. Further west, a weak shortwave has spawned some isolated storms in east- central Iowa and the current trajectory looks to be place these storms across the north later this morning, if they hold together. The 20.07z HRRR fizzles out these storms, but does depict a broad area of convection developing over northwest Iowa between 09-13z. However, this maybe too early and have delayed pops across the north a couple hours until after 11z over the far north. The 20.00z ECMWF and GFS have convection developing later this morning into the afternoon across the far north and east, which are in decent agreement with the hires models such as the HRRR. Regardless, low confidence with widespread convection, thus heavy rain potential, and cancelled the Flash Flood Watch over the northeast. The cloud debris may stick around long enough to hold temperatures in check for much of the day over the north to northeast, but dew points remain high enough to place heat index values to 100-105 this afternoon. Tweaked up dew points a degree or two across the area, especially in locations where recent heavy rain fell. Therefore, upgraded to heat warning for the entire forecast area. .LONG TERM.../Tonight through Tuesday/ Issued at 405 AM CDT Wed Jul 20 2016 Main issue over the next few days will be the heat and subsequently temperatures and dewpoints. Thermal ridge to build into the central US today and begin to push into Iowa, with the main dome of hot air moving over Iowa on Thursday. H85 temps warm into the mid to upper 20s Celsius with moisture increasing aloft as well. With the heavy rain that has fallen across the state in the past few days, evapotranspiration in full swing and low level flow meandering its way off the gulf, boundary layer moisture to be quite high. This should keep dewpoints into the mid to upper 70s in most sites through the end of the week. Expect high temps in the mid 90s for Thursday and overnight lows in the mid to upper 70s, which still creates heat index values of around 110 for Thursday afternoon given the high dewpoints. Therefore will continue with the heat warning for Thursday. Situation becomes a bit more muddied into Friday with a weak cold front dropping further south a bit faster into Friday into Friday night. Therefore could see some convection develop on the nose of the LLJ Thursday night and potentially fester into Friday. Additionally development possible Friday night into early Saturday. Have decided to upgrade the watch to a warning for headline simplicity and the fact that the heat and humidity will be such a long duration. Some changes may be needed to the placement toward Friday and Saturday given the chances for the storms. Dry weather to return mainly Sunday into Monday, with more seasonal temperatures expected. A larger upper level trough to then push through the central US toward the middle of next week which will allow the region to return to a more active pattern again. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1249 PM CDT Wed Jul 20 2016 Clouds and local MVFR may occur in vicinity of KALO/KMCW this afternoon otherwise VFR conditions will prevail today. Winds will become breezy this afternoon from the south/southwest. The wind will diminish tonight before becoming breezy again on Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT Saturday for Adair-Adams- Appanoose-Boone-Clarke-Dallas-Davis-Decatur-Guthrie-Jasper-Lucas- Madison-Mahaska-Marion-Marshall-Monroe-Polk-Poweshiek-Ringgold- Story-Tama-Taylor-Union-Wapello-Warren-Wayne. Excessive Heat Warning until 7 PM CDT Friday for Audubon-Black Hawk-Bremer-Butler-Calhoun-Carroll-Cass-Cerro Gordo-Crawford- Emmet-Franklin-Greene-Grundy-Hamilton-Hancock-Hardin-Humboldt- Kossuth-Palo Alto-Pocahontas-Sac-Webster-Winnebago-Worth-Wright. && SHORT TERM...Podrazik LONG TERM...Beerends AVIATION...Donavon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 157 PM CDT WED JUL 20 2016 IAZ023-033>036-044>048-057>061-070>075-081>086-092>097-211900- POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 157 PM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH SATURDAY. THUNDERSTORM CHANCES RETURN INTERMITTENTLY TO THE FORECAST FROM THURSDAY NIGHT ONWARD. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>007-015>017-024>028-037>039-049-050-062-211900- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- MARSHALL-TAMA-POWESHIEK- 157 PM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT TROUGH FRIDAY OVER NORTHERN IOWA AND THROUGH SATURDAY OVER CENTRAL AND SOUTHERN IOWA. THUNDERSTORM CHANCES RETURN INTERMITTENTLY TO THE FORECAST FROM THURSDAY NIGHT ONWARD. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1229 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 3 ENE LACONA 41.21N 93.34W
07/19/2016 M3.27 INCH WARREN IA CO-OP OBSERVER
END TIME ESTIMATED FROM RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 NW OSKALOOSA 41.30N 92.65W
07/19/2016 M2.44 INCH MAHASKA IA CO-OP OBSERVER
END TIME ESTIMATED FROM RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 1 NW BEACON 41.29N 92.70W
07/19/2016 MAHASKA IA COUNTY OFFICIAL
HIGHWAY 92 FLOODED AT MM 178 UNTIL NOON ON
7/20 DUE TO OVERFLOW FROM MUCHAKINOCK CREEK.
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
114 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD FORT DODGE 42.51N 94.18W
07/19/2016 WEBSTER IA EMERGENCY MNGR
ONE BUSINESS NEAR DOWNTOWN FT DODGE HAD
SEVERAL FEET OF WATER INUNDATE A BUILDING.
WIDESPREAD STREET FLOODING ALSO OCCURRED.
&&
FOWLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 3 NE DES MOINES 41.60N 93.58W
07/19/2016 POLK IA EMERGENCY MNGR
ROAD CLOSURE AT UNIVERSITY AND HUBBELL AVE
DUE TO FLOODING. .
&&
FOWLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
147 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 5 NNE WINTERSET 41.41N 93.98W
07/19/2016 MADISON IA EMERGENCY MNGR
ROAD CLOSURE ON NORTH RIVER TRAIL DUE TO
FLOODING. .
&&
FOWLEThe national radar mosaic for the moment the first event began.
47 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649599, 649600, 649601, 649602, 649603, 649605, 649606, 649607, 649608, 649609, 649610, 649611, 649612, 649613, 649615, 649616, 649617, 649618, 649619, 649620, 649622, 649623, 649624, 649625, 649626, 649627, 649629, 649630, 649631, 649633, 649634, 649635, 649636, 649637, 649639, 649640, 649641, 649642, 649643, 649644, and more.